Missouri, 2014

Hail in Missouri, May 21, 2014

May 21, 2014 · NWS SGF · 1 event in 1 county or zone

An isolated strong thunderstorms produced sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated strong thunderstorms produced sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 21, 8:33 AM CST, 22 minutes earlier.

Area forecast discussion, May 21, 8:33 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
933 AM CDT Wed May 21 2014

.UPDATE...
Issued at 928 AM CDT WED MAY 21 2014

Made a quick update to account for isolated thunderstorms which
have developed across extreme southeastern Kansas. These storms
are developing on the nose of a veered low level jet and are
rooted above a strong low level capping inversion. Coverage will
remain isolated with storms expected to diminish as the low level
jet weakens. Isolated lightning strikes and maybe some small hail
will be the primary threats...mainly near and west of I-49.

&&

.SHORT TERM...(Today and Tonight)
Issued at 335 AM CDT WED MAY 21 2014

An upper level ridge of high pressure centered over the deep south
will be the dominant weather feature today. The result will be
another day of very warm and breezy conditions for the Missouri
Ozarks and southeastern Kansas.

A couple of mid level perturbations will be ride over top of the
ridge across northern Missouri then into the Ohio River Valley
today and tonight. Meanwhile a front will sag slowly southward
then stall across central Missouri.

The lower troposphere will be remain capped across most of the
Ozarks and Osage Plains today which will inhibit the development
of convection. However isolated convection may develop this
afternoon across central Missouri and as far south as the Lake of
the Ozarks and Rolla areas in closer proximity of the front.

A better chance of showers and thunderstorms will develop across
central Missouri tonight as the next disturbance tracks eastward.
Models continue to signal the potential for a convective complex
that would be supported by seasonably strong westerlies parallel to
the front and an axis of moderate instability. Areas generally
along and north of Highway 54 will see the best chance of
rainfall. There is a risk of strong storms in this area but the
greater potential will be located farther to the east.

.LONG TERM...(Thursday through Tuesday)
Issued at 335 AM CDT WED MAY 21 2014

Warm but unsettled weather will persist Friday and Saturday as
the front sags a bit farther south. Convective development may be
more tied to residual outflow boundaries that propagate southward
into the Ozarks. Showers and thunderstorms will be isolated to
scattered in nature.

The upper level ridge will reassert itself this weekend while the
front weakens and pushes north as a warm front. Any development of
convection Sunday will be isolated.

The upper ridge will begin to transition slowly eastward Monday
while a slow moving upper low tracks eastward into the Plains.
Some question exists on just far eastward the rainfall will make
it with some differing solutions among medium range models. There
will be at least a slight chance of showers and thunderstorms with
a potentially better chance across southeastern Kansas and far
western Missouri.

Expect an increasing chance of showers and thunderstorms next
Tuesday and Wednesday as the weakening upper low tracks across
the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 555 AM CDT WED MAY 21 2014

For the KSGF, KJLN, and KBBG TAFS...VFR conditions will occur
across the TAF sites today and tonight. High and mid level clouds
will spread across the region today and will slowly clear this
evening and tonight.

Breezy and gusty southerly winds will occur once again this
morning and afternoon, but will not be as strong as they have be
the last few days. The winds will relax some this evening and
overnight.

The upper level ridge over the region will flatten some today and
tonight and a front will sag into central Missouri. The Ridge and a
strong cap will however remain in place over southern Missouri
through tonight and will keep the shower and thunderstorm
development this afternoon and tonight well north of the TAF
sites.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...Schaumann
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Wise
Hazardous weather outlook, May 21, 8:25 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 AM CDT WED MAY 21 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221430-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
925 AM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  SOUTHERLY WINDS WILL GUST TO NEAR 30 MPH AT TIMES ACROSS
  SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI TODAY.

  ISOLATED THUNDERSTORMS WILL CONTINUE THIS MORNING NEAR AND WEST
  OF THE INTERSTATE 49 CORRIDOR. ISOLATED LIGHTNING STRIKES AND
  PERHAPS SOME SMALL HAIL WILL BE THE MAIN THREATS FROM THESE
  STORMS.

  ISOLATED THUNDERSTORMS MAY THEN DEVELOP ACROSS CENTRAL MISSOURI
  THIS AFTERNOON WITH A BETTER CHANCE OF SCATTERED STORMS
  TONIGHT. THE BEST CHANCE OF STORMS WILL BE ALONG NORTH OF
  HIGHWAY 54.

  SOME OF THE STORMS COULD BECOME STRONG TONIGHT ACROSS CENTRAL
  MISSOURI WITH A LIMITED RISK OF HAIL TO THE SIZE OF NICKELS AND
  WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  ISOLATED TO SCATTERED THUNDERSTORMS WILL IMPACT MAINLY CENTRAL
  MISSOURI AND THE EASTERN MISSOURI OZARKS THURSDAY AND THE
  ENTIRE OUTLOOK AREA FRIDAY AND SATURDAY. A FEW STRONG STORMS
  WILL BE POSSIBLE BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED
  AT THIS TIME.

  A CHANCE OF THUNDERSTORMS WILL DEVELOP MEMORIAL DAY ESPECIALLY
  ACROSS SOUTHEASTERN KANSAS AND WESTERN MISSOURI.

  A BETTER CHANCE OF THUNDERSTORMS WILL DEVELOP ACROSS ALL OF THE
  OUTLOOK AREA TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The radar

The Springfield radar (KSGF), 103 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barton

When
May 21, 8:55 AM CST
Where
Barton County, 4.6 mi ENE of Mindenmines
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.500, -94.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508177.